New Jersey, 2006

Strong Wind in New Jersey, April 23, 2006

April 23, 2006 · NWS PHI · 1 event in 1 county or zone

Gusty winds in Franklin Township, New Jersey following a cold front toppled over an old structure 20-by-40-foot barn on the 23rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Gusty winds in Franklin Township, New Jersey following a cold front toppled over an old structure 20-by-40-foot barn on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 23, 4:05 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 23, 4:05 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
505 AM EDT SUN APR 23 2006

.SHORT TERM /TODAY THROUGH MONDAY NIGHT/...
A NICE FLOW OF WARMTH AND MOISTURE ABOVE THE SURFACE OFF STRONG
SERLY WINDS HAS GENERATED AN AREA OF HEAVY RAIN NEAR AND ALONG A
LINE FROM OFF THE DELAWARE COAST TO NEAR SANDY HOOK EARLY THIS
MORNING. RADAR IS MOVING THIS AREA ALMOST DUE NORTH. MEANWHILE,
ANOTHER AREA OF MODERATE RAIN FROM AND NORTH OF THE TRIPLE POINT
THAT IS NEAR THE UPPER DELAWARE BAY IS MOVING NORTH NORTHEAST. THE
FLOOD WATCH AREA IS STILL UNDER THE GUN AS A RESULT, ALTHOUGH ONLY
ONE TO TWO INCHES OF RAIN HAD FALLEN OVER THE WATCH AREA THROUGH
400 AM EDT, AND SO THE WATCH CONTINUES. WE HAVE ALSO ISSUED AN SPS
FOR OCEAN AND MONMOUTH COUNTIES FOR LOCALIZED FLOODING IN THE AREA
OF HEAVY RAIN.

AFTER THIS RAIN, WHICH IS ENHANCED BY AN EXITING UPPER JET AND
ASSOCIATED WITH THE COMPLEX SURFACE FRONT OUT AHEAD OF THE MID
LEVEL LOW OVER THE EASTERN LAKES, EXITS THIS MORNING, THERE IS A
DECENT CHANCE THAT CONVECTION ASSOCIATED WITH THE MID LEVEL LOW
AND COLD AIR ALOFT WILL ARRIVE FROM THE WEST. BEST CHANCES FOR
THIS ARE NORTH AND WEST LATER IN THE AFTERNOON. SHEAR IN THE
ATMOSPHERE IS NOT TERRIBLY IMPRESSIVE, BUT H7 TO H5 LAPSE RATES
GET PRETTY STEEP AND THE WB ZERO VALUES GET PRETTY LOW. CANNOT
ARGUE WITH SPC THAT A FEW TSTMS LATE THIS AFTN COULD GENERATE
LARGE HAIL. SPC PUT MUCH OF OUR PA PORTION OF THE FA INTO A SLIGHT
RISK AND WE HAVE ISSUED AN SPS REGARDING THAT. ALTHOUGH LOCALIZED
HEAVY DOWNPOURS AND SUBSEQUENT FLOODING ARE POSSIBLE, THE
ATMOSPHERE APPEARS TO DRY OUT ENOUGH SO THAT A WIDESPREAD
EXACERBATION OF ANY FLOODING DUE TO THE PRESENT RAINS IS NOT
EXPECTED.

A MAJOR AXIS OF THE MID LEVEL LOW ROTATES THROUGH LATE TONIGHT,
WHICH ACCOUNTS FOR THE CONTINUED CHANCE OF SHOWERS TONIGHT INTO
MONDAY MORNING. AFTER THAT, A SHORT WAVE RIDGE AXIS IS PROGGED TO
SCOOT BY AND BRING A TEMPORARY HALT TO THE THREAT OF PCPN LATER
MON INTO MON NIGHT.

THE COMPLEXITY OF THE SFC FRONT TODAY MAKES MAX TEMP FCSTG A BIT
TRICKY. BASICALLY, WE CAME DOWN ON MAXES, ESPECIALLY NORTH AND TO
A LESSER DEGREE CENTRAL AND SOUTH. THIS WAS A NOD TO THE MET
TEMPS. AFTER THAT, CONTINUITY WAS ACCEPTED AS IT WAS REASONABLY
CONSISTENT WITH MAV AND MET FCSTS.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
MADE FEW IF ANY CHANGES TO THE LONG TERM. PREV AFD...NEXT FRONTAL
SYSTEM COMING THROUGH ON TUE. CONSIDERABLE VARIATION IN FRONTAL
PASSAGE TIMING BETWEEN NAM AND GFS, AS WELL AS PREVIOUS 00Z GFS
AND LATER RUNS. LEANED TOWARD HPC MANUAL PROGS FOR SOLUTION ON
TUE. REMAINDER OF EXTENDED PERIOD RATHER QUIET WITH SEASONABLE
TEMPERATURES. NEXT CHANCE FOR PRECIPITATION IS FOR SATURDAY AND
AGAIN WENT WITH HPC GUIDANCE, THOUGH 12Z GFS SUGGESTS SLOWER
SOLUTION. ANY CONTINUATION OF WEEKEND PRECIPITATION PATTERN NOT A
POPULAR ONE THIS TIME OF YEAR.

&&

.AVIATION...
MAINLY IFR OR LOWER CONDITIONS AT THE TAF SITES EARLY THIS MORNING.
RADAR SHOWS THE BACK EDGE OF THE RAIN TO MOVE ACROSS KRDG SHORTLY
AND EVENTUALLY ACROSS MOST OF THE DELAWARE VALLEY SITES (KILG -
KTTN). THE SITES CLOSER TO THE SHORE SHOULD REMAIN IN THE RAINS
UNTIL AFTER DAWN. ONCE THE RAINS END A PERIOD OF -DZ AND BR AS DRIER
AIR MOVES IN ALOFT. CONDITIONS SHOULD IMPROVE SLOWLY LATER THIS
MORNING. SCT CONVECTION PSBL THIS AFTERNOON, BUT NOT INCLUDED IN
TAFS FOR NOW AS CONFIDENCE IN ACTUAL TIMING AND PROBABILITY OF
OCCURRENCE IS LIMITED.

&&

.MARINE...
WE WILL LET THE GALES GO WITH THE EARLY AM ISSUANCE AND KEEP THE SCA
GOING ALONG THE SHORE TODAY. SEAS STILL 7 TO 9 FT OVER THE COAST AND
SOME GUSTS AROUND 20 KTS OBSERVED RECENTLY. WINDS SHOULD CONTINUE TO
DIMINISH TODAY BUT THE SEAS WILL REMAIN CHOPPY. GUIDANCE SHOWS 5 FT
OR GREATER SEAS AT 44009 UNTIL AROUND 10Z MON SO WE WILL LET IT GO
THEN AND THIS ALIGNS UP WITH OUR NEIGHBORING OFFICE TO THE SOUTH.
SCATTERED CONVECTION POSSIBLE THIS AFTERNOON WITH SOME GUSTY WINDS
POSSIBLE. MODELS INDICATE ANOTHER LOW MOVING INTO THE GREAT LAKES
WITH STRONG COLD FROPA LATE TUE NIGHT. SCA WINDS WILL PROBABLY OCCUR
AFTER THIS FROPA.

&&

.TIDES...
TIDAL DEPARTURES ARE FALLING AT MOST POINTS THIS MORNING. THE
DEPARTURES REACHED +1.0 TO +1.5 ABOVE NORMAL AT SEVERAL POINTS ALONG
THE COASTS AND IN BOTH DE AND CHESAPEAKE BAYS. AS THE WEAK LOW MOVES
BY TODAY AND THE WINDS CONTINUE TO SLACKEN, I EXPECT THE DEPARTURES
TO CONTINUE A DOWNWARD TREND TODAY. WE WILL NOT ISSUE ANY STATEMENTS
REGARDING THE POSSIBILITY OF TIDAL FLOODING THIS MORNING.

&&

.HYDROLOGY...
AS MENTIONED ABOVE, GIVEN ONE TO TWO INCHES OF RAIN HAS FALLEN AND
THAT THERE IS THE POSSIBILITY OF MORE OVER THE WATCH AREA, WE HAVE
CONTINUED THE WATCH. NO WIDESPREAD FLOODING HAS OCCURRED THERE
YET, BUT IT IS STILL POSSIBLE. REGARDING THE UPSLOPE REGIONS OF
PA, THEY SEEM TO HAVE RECEIVED BETWEEN ABOUT ONE AND ONE HALF AND
TWO AND ONE HALF INCHES OF RAIN FROM THIS SYSTEM SO FAR. PRECIP
THERE IS BEGINNING TO WIND DOWN NOW, AND CALLS TO THE 911 CENTERS
OF SOUTHERN POCONOS, OUR RIVER GAUGES AND FFMP SEEM TO INDICATE
THE AREA HAS HANDLED THE RAIN.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...FLOOD WATCH FOR NJZ001-007>010-012-015 UNTIL 11 AM SUNDAY.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455 UNTIL 6 AM MONDAY.

&&

SHORT TERM/HYDROLOGY...DELISI
LONG TERM...SZATKOWSKI
AVIATION/MARINE/TIDES...OHARA
Hazardous weather outlook, Apr 23, 4:19 AM EST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
519 AM EDT SUN APR 23 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-241000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
519 AM EDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM EDT TODAY FOR SUSSEX,
WARREN, MORRIS, HUNTERDON, SOMERSET, MIDDLESEX AND MERCER COUNTIES
IN NORTHERN AND CENTRAL NEW JERSEY. FINAL RAINFALL TOTALS OF
BETWEEN ONE AND THREE INCHES ARE EXPECTED, AND SOME FLOODING
REMAINS POSSIBLE AS A RESULT. LOCALIZED FLOODING OF POOR DRAINAGE
AREAS, URBAN AREAS, ROADWAYS AND SMALL STREAMS AND CREEKS ALSO MAY
OCCUR IN AND NEAR THE WATCH AREA.

THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL ARE POSSIBLE OVER
EASTERN PENNSYLVANIA MAINLY NORTH AND WEST OF PHILADELPHIA LATER
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY, MAINLY LATER THIS AFTERNOON.

MPD

In the hours before

Special weather statement, Apr 23, 3:22 AM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
422 AM EDT SUN APR 23 2006

NJZ013-014-020-026-231600-
WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-COASTAL OCEAN-
INCLUDING THE CITIES OF...FREEHOLD...SANDY HOOK...JACKSON...
LONG BEACH ISLAND
422 AM EDT SUN APR 23 2006

...PERIODS OF HEAVY RAIN THIS MORNING...

RAINFALL AMOUNTS OF BETWEEN ONE AND TWO INCHES HAVE FALLEN THROUGH
EARLY THIS MORNING OVER NORTHERN AND CENTRAL COASTAL NEW JERSEY,
AND ADDITIONAL RAINFALL, LOCALLY UP TO TWO INCHES, IS EXPECTED THROUGH
MID MORNING.

THE RAIN MAY CAUSE SIGNIFICANT RISES OR FLOODING OF SMALL STREAMS
AND CREEKS. IT MAY ALSO CAUSE FLOODING OF SOME URBAN AREAS, POOR
DRAINAGE AREAS AND SOME ROADWAYS.

THE THREAT OF HEAVY RAIN IS FORECAST TO DIMINISH LATE THIS
MORNING, BUT SHOWERS OR THUNDERSTORMS STILL ARE POSSIBLE THIS
AFTERNOON.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE SITUATION.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR LOCAL MEDIA OUTLETS
FOR ANY SUBSEQUENT STATEMENTS.

REMEMBER, IF YOU ENCOUNTER FLOODED ROADWAYS, THE BEST THING TO DO IS
TO TURN AROUND. THE WATER MAY BE DEEPER THAN YOU THINK.

MPD
Special weather statement, Apr 23, 3:31 AM EST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
431 AM EDT SUN APR 23 2006

PAZ054-055-060>062-067>069-231600-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
INCLUDING THE CITIES OF...JIM THORPE...STROUDSBURG...READING...
ALLENTOWN...BETHLEHEM...EASTON...WEST CHESTER...NORRISTOWN...
DOYLESTOWN
431 AM EDT SUN APR 23 2006

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

THE STORM PREDICTION CENTER IN NORMAN, OKLAHOMA HAS PLACED MOST OF
EASTERN PENNSYLVANIA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS
LATE THIS AFTERNOON. THE MAIN THREAT IS FROM LARGE HAIL.

COLD AIR ALOFT ASSOCIATED WITH AN UPPER LEVEL LOW PRESSURE AREA
OVER THE EASTERN GREAT LAKES MAY TRIGGER THUNDERSTORMS LATE THIS
AFTERNOON, AND A FEW OF THEM MAY GENERATE LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR LATER UPDATES.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Hunterdon

When
April 23, 8:00 AM EST
Where
Hunterdon forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503519.